June 1975

Nephrotoxicity Associated With Cephalothin Administration

Author Affiliations

From the divisions of infectious diseases (Drs. Carling and McCabe) and renal diseases (Drs. Idelson, Casano, and Alexander), Evans Memorial Department of Clinical Research, University Hospital, Boston University Medical Center, Boston.

Arch Intern Med. 1975;135(6):797-801. doi:10.1001/archinte.1975.00330060041005

Variable degrees of acute renal failure developed in three patients receiving therapy with cephalothin sodium. The course and findings were consistent with acute tubular necrosis of the oliguric and nonoliguric types. One patient had protracted oliguria, a second experienced transient oliguria, and one had normal urine output. All had urinary sediment changes consistent with tubular necrosis, and the two oliguric patients had elevated urine sodium concentrations. No other causes for renal failure could be detected, and all recovered after discontinuation of cephalothin therapy, although peritoneal dialysis was required in one patient. These observations indicate that cephalothin is capable of inducing renal damage in man.